Antibiotic-associated Colitis
all information

Antibiotic-associated Colitis

(Antibiotic-associated Diarrhea; -induced Colitis; )

En Español (Spanish Version)

Definition

Antibiotic-associated colitis is an inflammation of the colon (a part of the large intestine). This condition results in diarrhea .

Normal Anatomy of the Intestines

Normal Anatomy of the Large and Small Intestine

© 2008 Nucleus Medical Art, Inc.

Causes

Antibiotic-associated colitis is caused by a growth of harmful bacteria (often the bacterium, Clostridium difficile ) in the intestinal tract. The growth is usually caused by using antibiotics.

Risk Factors

A risk factor is something that increases your chance of getting a disease or condition. The following risk factors increase your chance of having antibiotic-associated colitis. If you have any of these risk factors, tell your doctor:

  • Antibiotic use
  • Elderly age
  • Current exposure to nonsteroidal anti-inflammatory drug (NSAID), but not aspirin
  • Hospitalization
  • Proton pump inhibitor use

Symptoms

If you experience any of these symptoms, do not assume it is due to antibiotic-associated colitis. These symptoms may be caused by other, less serious health conditions. If you experience any one of them, see your physician.

Diagnosis

Your doctor will ask about your symptoms and medical history, and perform a physical exam. Tests may include the following:

  • Stool samples—to identify the toxins produced by the bacteria
  • Colonoscopy —a thin, lighted tube inserted through the rectum and into the colon to examine the lining of the colon

Treatment

Talk with your doctor about the best treatment plan for you. Treatment options include the following:

Fluid Replacement

The first step in treating antibiotic-associated colitis is to stop taking the antibiotic under your doctor’s supervision and replace lost fluids. The colitis usually subsides within two weeks of stopping the antibiotic.

Medications

If the colitis persists after stopping the antibiotic, medications may be necessary. Medications used to treat antibiotic-associated colitis include cholestyramine (binds to the toxin), antibiotics, and bacitracin (an antibiotic ointment).

Avoiding antidiarrheal agents (eg, loperamide and opiates) may also be helpful.

Surgery

In very rare, life-threatening cases of antibiotic-associated colitis, surgery may be necessary. Surgery may involve creating a temporary connection between the small intestine and an opening in the abdominal wall to divert stool from the large intestine and rectum (ileostomy), or surgically removing the large intestine ( colectomy ).

Prevention

The best way to prevent antibiotic-associated colitis is to reduce unnecessary antibiotic use. Antibiotics should only be used when a bacterial infection has been confirmed.

RESOURCES:

Crohn’s and Colitis Foundation of America
http://www.ccfa.org

National Digestive Diseases Information Clearinghouse
http://digestive.niddk.nih.gov

CANADIAN RESOURCES:

Canadian Association of Gastroenterology
http://www.cag-acg.org/home.htm

Canadian Digestive Health Foundation
http://www.cdhf.ca/aboutcdhf.htm

References:

Antibiotic-associated colitis. Merck website. Available at: http://www.merck.com/mmhe/sec09/ch127/ch127a.html . Accessed November 30, 2006.

Antibiotic-associated diarrhea. DynaMed website. Available at: http://dynamed102.epnet.com/Detail.aspx?id=114443 . Accessed November 30, 2006.

Antibiotic-associated diarrhea. Mayo Clinic website. Available at: http://www.mayoclinic.com/health/antibiotic-associated-diarrhea/DS00454 . Accessed November 30, 2006.

Clostridium difficile colitis. DynaMed website. Available at: http://dynamed102.epnet.com/Detail.aspx?style=1&docid=/dynamed/39bebcddd7cbdbe2852562be006077d5 . Accessed November 30, 2006.

Use of gastric acid-suppressive agents and the risk of community-acquired Clostridium difficile -associated disease. JAMA . 2005 Dec 21;294(23):2989-95.



Last reviewed February 2008 by Daus Mahnke, MD

Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.


Your Health and Happiness


DiggDeliciousNewsvineRedditStumbleTechnoratiFacebook